Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jul 13, 2021, 5:13 PM CDT for Adams County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 5:13 PM CDT (22:13 UTC)
- Expired
- Jul 13, 2021, 6:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Des Moines, IA
County Adams County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
151
WWUS83 KDMX 132213
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
513 PM CDT Tue Jul 13 2021
IAZ070-071-081-082-132315-
Adams IA-Adair IA-Union IA-Cass IA-
513 PM CDT Tue Jul 13 2021
...Isolated Thunderstorm Producing Pea Hail and Brief Heavy Rain...
At 512 PM CDT, trained weather spotters reported a strong
thunderstorm 11 miles east of Griswold, or 15 miles south of
Atlantic, moving east at 40 mph.
Pea size hail will be possible with this storm.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Corning, Lenox, Lake Icaria, Prescott, Cromwell, Carbon, Lake Icaria
State Park and Corning Municipal Airport.
LAT...LON 4090 9458 4104 9493 4116 9493 4116 9505
4128 9501 4116 9442 4090 9450
TIME...MOT...LOC 2212Z 284DEG 33KT 4117 9494
$$
REVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:59 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 13, 2:59 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 259 PM CDT Tue Jul 13 2021 .DISCUSSION.../Tonight through Tuesday/ Issued at 258 PM CDT Tue Jul 13 2021 Key Points: -Wed Morning: Wind Threat Northern Iowa -Wed Afternoon: Brief Supercell Threat, conditional tornado threat -Wed Evening: Damaging Wind Threat, conditional QLCS tornado threat -Greatest Uncertainty: Evolution of afternoon convection -Some hydro concerns Today Through Thursday: Weak ridge axis has pushed across Iowa, and subtle H5 height falls have started this afternoon with the approaching short-wave pulse. A cumulus field has been noted on visible satellite imagery, and a few radar returns have been coming in from northwest Iowa. There is certainly quite a bit of instability in the area with 1500-2000 J/kg SBCAPE and about 1000 J/kg MLCAPE. Forcing will not be overly strong through this evening, and there still appears to be some CIN to battle. Overall, potential for storms to develop remains low, but if a storm is able to break through, there is also enough deep layer shear to help strengthen the storm. Main concern though still remains with thunderstorm activity on Wednesday. There are two short-wave troughs to keep track of Wednesday through Thursday that will bring active weather to the region. The first is currently along the NE-SD border and propagating east-southeast. The second vorticity max will develop and move along the NE-KS border, and this second wave will play a role in deepening a surface cyclone and developing a warm-sector across central and eastern Iowa. These two features create the potential for two rounds of convection. To further add to the challenge, what happens in round one will have critical implications for round two. First, a discussion on the first short-wave. Overnight, convergence should increase along and ahead of this feature leading to convection initiation in northern/northeastern Nebraska. Most of this should be more elevated, with a decent warm layer having developed around 900-875mb capping off anything from the surface. Deep layer shear does not appear too impressive during the early morning hours, with 0-6km values only around 20kts. Shear in the effective inflow layer is also only around 20 kts. With relatively weak deep layer shear, expect most of the cells to to quickly congeal into a convective cluster. Mid-level lapse rates along this convective cluster will be around 7.5 C/km, perhaps a little bit greater, which may allow for complex to gain considerable depth as it propagates along the short- wave into Iowa between 10-13z. While not a classic inverted-v sounding structure near the surface, soundings do favor some higher dewpoint depressions near the surface and DCAPE values approaching 1000 J/kg. Therefore, this early morning convective cluster does present a damaging wind threat, especially if strong cold pools develop. Hodographs ahead of this line do have notable curvature, with a few models outputting 50-75 m^2/s^2 SRH in the 0-500m layer, and nearly 100 m^2/s^2 for 0-1km layer. However, don't anticipate this line moving anywhere near to estimates of a RM supercell motion. This coupled, with the surface still being capped off, will make it difficult to realize any true streamwise vorticity and thus limit any tornado threat with the morning convective complex in Iowa. That may change as the line moves into southeast Minnesota and southwest Wisconsin, where daytime heating could allow surface parcels to come back into play. During the late morning and early afternoon, surface cyclone will continue to deepen over the central Plains and will increase WAA over Iowa with stronger southerly flow. This will also increase convergence, especially for areas north of Interstate 80. The morning convection should clear northern Iowa by 17-18z, which in theory should leave plenty of time for peak heating to destabilize the convective boundary layer heading into the afternoon. One hindrance could be lingering convective debris or stratiform rain that blocks this. Most of the CAM guidance the past few hours though does not show much preventing insolation. During the afternoon, HREF mean SBCAPE values are near 2000 J/kg. On the higher end of the spectrum, SBCAPE values could reach between 3000-4000 J/kg SBCAPE. In this strong WAA regime, this is not out of the question. The other important factor from the previous convection is the placement of an outflow boundary, and then how quickly this outflow boundary moves. For areas along and north of Hwy. 30, the surface cyclone may provide enough convergence where the outflow boundary is not needed for initiation (though would greatly enhance convergence if present). For east-central and southeastern Iowa, this outflow boundary will be needed for stronger forcing. If an outflow boundary advances southeastward, this will move through a rather potent warm- sector with increasing shear throughout the day. Assuming that skies clear up from morning convection, expect round two to initiate with peak heating, making the threat time around 20z through the rest of the evening. Unfortunately, there is still a decent amount of spread in model guidance over the evolution of this second round of convection, likely sensitive to where an outflow boundary may setup. Further, this makes the threats hard to point out, as this boundary will also effect how the low-level hodograph shape evolves. Looking at recent cycles of the RAP and HRRR, there are two different hodograph stories, one for north of Interstate 80 and one south. North of Interstate 80 in the area of previous morning convection, flow will increase the speed shear, with nearly 40 kts of deep layer bulk shear. However, in the 0-3km layer, there is not much turning of the hodograph, with SRH values in the 0-1 km layer barely reaching 80 m^2/s^2. However, if there is a lingering outflow boundary hanging around that backs the surface wind, this could drastically change this picture. Story number 2 for south of Interstate 80, low-level flow will continue to increase throughout the afternoon and surface winds back ahead of the surface cyclone. Hodographs in the lowest levels have considerable turning, with SRH values in the 0-1 km layer over 150 m^2/s^2. This is also the area with a more potent warm sector, however, forcing may not be as strong in this area. With convective initiation after 20z, there could be some supercells that develop, especially if there is an outflow boundary where the deep layer shear vector orients perpendicular to. These supercells could present all threat types. The tornado threat, especially for north of Interstate 80, will be conditional on some kind of mechanism being able to turn the hodograph a bit more. For areas south, the hodographs will already likely be turning enough in the lowest-levels. In terms of hail, mid- level lapse rates and deep layer shear will certainly support a hail threat south of Interstate 80. Most of the forecast area will have an equal damaging wind threat, with decent low-level lapse rates and DCAPE values of 1000-1500 J/kg. If supercells develop, it will be difficult to maintain discrete storms as the LLJ strengthens. This may be able to initially further loop the low-level hodographs, but eventually this will force most storms to congeal into a linear complex. But, this will also increase 0-3km bulk shear, and depending on how exactly the line develops, could present a linear tornado threat should this vector orient perpendicular to the line. The damaging wind threat will then continue into the evening past 00z, and expect the shear environment to be favorable to help balance and maintain strong cold pools, perhaps even foster the development of a strong RIJ and generate a bowing line segment. Eventually the complex will move eastward with the short-wave out of the forecast area and become the typical summertime Corn Belt MCS. Stratiform precipitation may wrap around the back side of the surface low pressure through early Thursday afternoon. Extended: By Friday afternoon an amplified mid-level ridge will be present with its axis centered over the western third of the CONUS. A trough will sit off the Pacific Northwest Coast and will send intermittent short-wave perturbations across Canada. With the upper Midwest being downstream of the ridge, some of these shortwaves will likely be able to work their way southeast into Iowa, which will introduce some rain shower chances throughout the extended portion of the forecast. Overall flow will be rather weak though across the area, thus will make it tough for any real organization of anything. Temperatures will remain seasonable for most of the week under this synoptic pattern. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1230 PM CDT Tue Jul 13 2021 A few cumulus clouds are expected to develop across Iowa this afternoon. There is some potential for a few isolated showers in northwest Iowa, but these are not expected to impact the terminals. Wednesday morning, a thunderstorm complex is expected to move across Iowa. This will certainly bring showers to FOD, MCW, and ALO. Expect there to be at least vicinity thunder, though thunder at the terminal itself is also possible. A brief break is likely in the early afternoon, but then more thunderstorm development is expected. CIGs and visibility may drop to MVFR with thunderstorms. These will continue into the evening hours on Wednesday. && .HYDROLOGY... Issued at 258 PM CDT Tue Jul 13 2021 Deep warm-cloud layer processes will allow for thunderstorms to be efficient rain producers on Wednesday through early Thursday morning.The highest QPF totals continue to be painted across northern portions of the forecast area, which is also the area in need of rainfall and can handle quite a bit before any real flooding concerns come into play. A few CAMs try to paint as much as 2-4 inches for areas north of Hwy. 20. These amounts are locally possible, but would not expect this to be widespread. Rural areas are expected to be okay with heavy rainfall. Urban and developed areas may see some flooding issues if heavy rain continues. If the deep layer shear vector ends up orienting parallel to an initiation boundary, the chance for training storms will increase. At this time, there is still some uncertainty if this will be the case. The low-level jet could end up making this happen. This is reflected by WPCs slight risk for excessive rainfall. Given the dry antecedent conditions and the overall threat for training storms being conditional, will not issue a Flash Flood Watch at this time. However, if mesoanalysis as the event unfolds finds it favorable for training heavy rain storms, adjustments can be made. Rises on rivers are possible, and heavy rainfall may result in local creeks and streams rising to bankfull. Hydrology is not expected to the greatest problem with this storm event, but will need to be monitored closely. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Krull AVIATION...Krull HYDROLOGY...Krull
Hazardous weather outlook, Jul 13, 3:49 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 349 PM CDT Tue Jul 13 2021 IAZ004-015-023-033-044-142100- Emmet-Palo Alto-Pocahontas-Sac-Crawford- 349 PM CDT Tue Jul 13 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible very late tonight. While severe weather is not expected, some storm may produce strong wind gusts and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible Wednesday into Wednesday evening across the area. The main threats will be damaging thunderstorm winds and large hail, although a few tornadoes remain possible. Locally heavy rainfall may also occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday into Wednesday evening. IAZ005>007-016-017-024>028-034>039-045>050-057>062-070>075- 081>086-092>097-142100- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon- Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 349 PM CDT Tue Jul 13 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms are expected Wednesday into Wednesday evening across the area. Th main threats will be damaging thunderstorm winds and large hail, although a few tornadoes remain possible. Locally heavy rainfall may also occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Wednesday into Wednesday evening. REV
In the hours before
Special weather statement, Jul 13, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
513 PM CDT Tue Jul 13 2021
IAZ070-071-081-082-132315-
Adams IA-Adair IA-Union IA-Cass IA-
513 PM CDT Tue Jul 13 2021
...Isolated Thunderstorm Producing Pea Hail and Brief Heavy Rain...
At 512 PM CDT, trained weather spotters reported a strong
thunderstorm 11 miles east of Griswold, or 15 miles south of
Atlantic, moving east at 40 mph.
Pea size hail will be possible with this storm.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Corning, Lenox, Lake Icaria, Prescott, Cromwell, Carbon, Lake Icaria
State Park and Corning Municipal Airport.
LAT...LON 4090 9458 4104 9493 4116 9493 4116 9505
4128 9501 4116 9442 4090 9450
TIME...MOT...LOC 2212Z 284DEG 33KT 4117 9494
REVNearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.